Alert archive / Alabama / River Flood Warnings in 2020
River Flood Warning 90, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Apr 18, 2020, 9:12 AM CDT for Sumter County, Alabama. It took effect at Apr 21, 2020, 5:30 AM CDT. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2020, 9:12 AM CDT (14:12 UTC)
- In effect from
- Apr 21, 2020, 5:30 AM CDT
- Expired
- Apr 25, 2020, 9:10 AM CDT
- In force
- 4 days
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
County Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 146 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Sucarnoochee River at Livingston (LVNA1). The gauge peaked at 18.53 ft at Apr 24, 2020, 10:00 AM CDT.
- Action stage
- 18 ft
- Minor stage
- 18 ft
- Moderate stage
- 25 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02467500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Apr 18, 6:20 AM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Apr 18, 6:20 AM CDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 620 AM CDT Sat Apr 18 2020 .UPDATE... For 12Z Aviation. && .SHORT TERM... /Updated at 0353 AM CDT Sat Apr 18 2020/ Through Tonight. Currently watching a cold front move quickly through the area. Moisture has been on the decrease over the past few hours as the front begins to encounter a more stabilized airmass. Lightning has been on the decrease in Alabama as well, pretty much limited to our northeast counties. This front almost clears the area by sunrise, but there could still be some scattered showers in the southeast through 9 or 10 am. Clearing skies after that. Temperatures will still warm up into the 60s north and 70s south, with some near 80 readings in the far southeast. Moisture begins to return tonight as the cold front that is currently passing through will lift northward as a warm front. Look like at this point the front will be just south of our forecast area as the sun begins to rise. With that said there will be plenty of lift ahead of the front and showers and thunderstorms will be ongoing. Most of the convection overnight will be elevated with the front to our south. As we work into the morning, we will begin to see the activity trend to more surface based over time. More on this is the "Long Term" as the best severe chances will be on Sunday. 16 .LONG TERM... /Updated at 0353 AM CDT Sat Apr 18 2020/ Sunday through Thursday. A low-amplitude shortwave will move toward the Lower Mississippi Valley on Sunday bringing a threat of severe storms to the Deep South. Our area will be in the cold sector of this developing storm system early Sunday morning with a warm front located just north of the Gulf Coast. Relatively cold temperatures aloft will support elevated instability north of the warm front as 850 mb warm advection strengthens. This is expected to trigger elevated convection across Mississippi, but the intensity and placement of this activity is not agreed upon by hi-res models as it moves across Alabama. However, it seems reasonable to expect deep convection containing a risk for damaging winds and large hail generally along and south of Interstate 20. Storms could enter West Alabama between 3 AM and 6 AM and continue eastward through the morning. If storms linger across our southeastern counties into the late morning, they could become surface based with a threat for tornadoes. Currently this is a low-probability scenario. A thermal gradient or effective front will develop as a result of the morning convection and will be critical in determining the northward extent of the afternoon and evening severe weather threat. The most likely placement for this boundary at noon is somewhere near Montgomery in a NW/SE orientation. A late morning to early afternoon convective minimum appears likely which should give the atmosphere a chance to become quite unstable. The most plausible scenario is for a cluster of thunderstorms to form by early afternoon in eastern MS and move eastward with the warm front beginning to advance northeastward. The cluster of storms is likely to grow upscale across our southwestern counties. Supercells may also form ahead of the cluster along the advancing warm front in response to warm advection with a strengthening low-level jet. Dewpoints around 70 F in the warm sector and relatively cold temperatures aloft could result in SBCAPE of 2000-3500 J/kg. 500 mb flow of 50-60 kts and a strengthening low-level jet will be supportive of supercells, bowing segments, and mesovortices mainly across the southern half of our area. Large hail, damaging winds, and tornadoes appear possible if this scenario unfolds. However, there is still uncertainty regarding how the mesoscale details will play out. Along and north of the warm front, training storms could lead to flash flooding in an east to west corridor. Behind this system, a dry period is expected Monday and Tuesday as high pressure takes control. On Wednesday and Thursday, another trough is expected to take a southerly track across the Southern Plains toward the Deep South as the suppressed weather pattern continues. Moisture return will begin on Wednesday, and thunderstorms may enter the picture for late Wednesday night into Thursday. Severe weather could become a concern in future forecasts. 87/Grantham && .AVIATION... 12Z TAF Discussion. Quick moving cold front now approach the southern sites. There was a touch of a slow down and fog has developed at TOI. This should fade as the front and scattered rain showers move in. The rain get out of here pretty quickly after sunrise with northern winds around 10 to 12 kts, gusting to 20 kts. Winds will calm to 5 kts or less after 00z. The next round of showers and storms works in at the end of the period so included prob30 here. AMD NOT SKED will continue for ASN until further notice due to persisting communication issues. 16 && .FIRE WEATHER... A cold front will move through this morning with scattered rain showers. Dry conditions are expected this afternoon with northwest winds and RH values in the 35-45 percent range. A warm front will move northward Sunday morning with multiple waves of showers and storms expected through Sunday evening. Dry conditions should return for Monday with RH values well above critical thresholds. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 68 43 68 53 71 / 20 40 90 90 0 Anniston 70 46 71 55 72 / 40 40 90 90 10 Birmingham 70 51 72 56 73 / 20 50 100 90 0 Tuscaloosa 71 51 76 57 74 / 20 60 100 90 0 Calera 71 51 73 57 73 / 30 50 100 90 0 Auburn 75 53 73 58 74 / 40 40 100 100 10 Montgomery 77 56 78 61 77 / 40 50 100 100 10 Troy 79 60 80 62 78 / 40 40 100 100 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch from Sunday morning through late Sunday night for the following counties: Autauga...Barbour...Bibb...Bullock... Chambers...Chilton...Clay...Coosa...Dallas...Elmore...Greene... Hale...Jefferson...Lee...Lowndes...Macon...Marengo... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...Sumter...Talladega...Tallapoosa...Tuscaloosa. &&
Hazardous weather outlook, Apr 18, 4:29 AM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 429 AM CDT Sat Apr 18 2020 ALZ011>015-017>050-191230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 429 AM CDT Sat Apr 18 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A few severe storms are possible beginning around 4 AM Sunday across West Alabama. Hail up to golf ball size and damaging winds are the threats. Minor flooding is occurring along portions of the Tombigbee and Black Warrior river basins. Please see flood statements for specific details. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Two waves of severe storms may occur on Sunday. The morning wave of storms could produce hail up to golf ball size and damaging winds. This threat covers all of Central Alabama. Another wave of severe storms appears likely Sunday afternoon into Sunday night from 2 PM to midnight. The greatest threat be confined to areas generally south of Interstate 20. Tornadoes, large hail, and damaging winds appear possible. Flash flooding is also possible with training thunderstorm activity. Minor flooding will continue along portions of the Tombigbee and Black Warrior river basins through Sunday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be necessary on Sunday. Please follow all local, state, and CDC guidelines in regards to travel.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 3:50 AM CDT | Flash Flood Watch | BMX | Autauga, Barbour, Bibb, Bullock, Calhoun, Chambers and 28 more | 48 hr |
| Apr 18, 8:26 AM CDT | River Flood Warning | BMX | Bibb, Dallas, Perry | 3 days |
| Apr 18, 8:26 AM CDT | River Flood Warning | BMX | Dallas, Perry | 6 days |
Nearby
River Flood Warnings in Alabama, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.